Drug-Induced Hepatic Steatosis

    loading  Checking for direct PDF access through Ovid

Abstract

Several drugs have been associated with the potential for drug-induced hepatic steatosis (DIHS) and/or phospholipidosis (DIPL), a lysosomal storage disorder. Drug-induced hepatic steatosis is generally a chronic but reversible affliction and may involve drug accumulation in the liver. Fat accumulation may be either macrovesicular or microvesicular in nature. Commonly used medications associated with DIHS include amiodarone, valproate, tamoxifen, methotrexate, and some chemotherapeutic and antiretroviral agents. Two recently approved medications for the treatment of hereditary homozygous hypercholesterolemia have also been noted to cause hepatic steatosis. For some compounds such as methotrexate and tamoxifen, the underlying metabolic risk factors such as obesity and metabolic syndrome may exacerbate their potential to cause DIHS and its progression. In this article, the authors discuss the preclinical screening and mechanisms of DIHS and DIPL, and review specific examples of drugs commonly used in clinical practice that are known to cause DIHS.

Related Topics

    loading  Loading Related Articles